On October 3, 2017 the U.S. Food and Drug Administration (FDA) issued a statement on the risk of hemorrhagic occlusive retinal vasculitis (HORV) following injections directly into the eye of a compounded triamcinolone, moxifloxacin, and vancomycin (TMV) formulation. The FDA’s statement follows a recent report of a patient who was diagnosed with HORV after being administered injections of a TMV formulation created by Imprimis Pharmaceuticals, Inc.
Multiple publications have associated intraocular vancomycin injections with HORV. Injections of vancomycin are used by many ophthalmologists during cataract surgery to prevent inflammation of the interior of the eye. However, the FDA is unaware of any adequate controlled studies demonstrating the safety and efficacy of such use. According to the FDA, the characteristics of HORV include a delayed onset (up to three weeks) of sudden painless decreased vision, intraocular inflammation, intraretinal hemorrhage (bleeding within the retina), retinal vasculitis (inflammation within retinal vessels), vascular occlusion (blockage of retinal vessels), and retinal ischemia (lack of sufficient blood supply to the retina). If vancomycin is administered to both eyes, legal blindness is a likely consequence of HORV.
The FDA states that the preventative use of intraocular vancomycin, alone or in a compounded drug combining multiple active ingredients (such as TMC), during cataract surgery is generally not recommended because of the risk of HORV.
If you or a loved one has been diagnosed with HORV due to intraocular injections of vancomycin, either alone or in a compounded drug, contact one of the experienced product liability attorneys at Burg Simpson today. Our award-winning lawyers would be happy to discuss your potential claim. Call 1-800-713-9340 or fill out our contact form for a FREE no-obligation consultation today.